Log in or Register to participate in these discussions

Prednisone perils

Prednisone perils

Posted by Indigo10 on Sep 12, 2020 10:38 am

Easy does it when coming off prednisone. I was prescribed 20 mg of prednazone for 7 days to get me through some very difficult chemo days. It was an amazing drug it fixed everything. In addition to eliminating all the joint pain related to chemo I even bounded out of bed in the morning like an 8 year old with no osteoarthritis. I revelled, I showed off, I was grateful. Then it crashed. I took my last prednisone on Wednesday and on Friday morning at 1:00 am I woke to intense muscle pain in my legs that could not be relieved with Tylenol OTC extra strength, nothing helped. I wasn’t sure what what was causing this crash. Short answer prednisone withdrawal. I am back on prednisone for the sole purpose of transitioning off over a period of time. My hemotologist thought because I was in reasonably good health , outside of stage 4 lymphoma, that I could manage a “cold turkey” stoppage. I could not. This is a cautionary tale. If possible stop even short term use with a careful calculated slow step down. 

Re: Prednisone perils

Posted by Barney on Sep 13, 2020 9:17 am

Barney here. Thank you, Indigo 10, for that warning. I am on prednisone - 5 mg daily - with Zytiga to relieve potential symptoms of inflammation. I agree that prednisone works. But 20 mg daily seems like a lot, and side effects can be expected, particularly with sudden cessation. I am not an oncologist, but I would have thought that a more gradual withdrawal with stepwise reduction of dose might have prevented that painful experience. I am keeping your report in mind.
Barney